MAUDE Adverse Event Report: WRIGHTS LANE: SYNTHES USA PRODUCTS LLC PERIOSTEAL ELEVATOR 3MM CURVED BLADE-STRAIGHT EDGE

WRIGHTS LANE: SYNTHES USA PRODUCTS LLC PERIOSTEAL ELEVATOR 3MM CURVED BLADE-STRAIGHT EDGE
Catalog Number 399.48
Medical Device Problem Code Material Discolored (1170)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement.It is unknown when the event occurred.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that several instruments at the facility are discolored.The cannulated 4.0mm hexagonal screwdriver, the periosteal elevator 3mm curved blade (straight edge), the periosteal elevator 3mm curved blade (round edge), and the holding sleeve.When peel packed, the handles are leaching a brown substance on the the backing of the peel pack.The handles have a dull, rough finish.There was no patient involvement.This complaint involves four (4) devices.This report is for a curved blade (straight edge) elevator.This report is 2 of 4 for (b)(4).
 
Additional Manufacturer Narrative
The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Service & repair evaluation: the customer reported the handle was discolored and leeching a brown substance.The repair technician reported the tip of the device was dull and damaged, the shaft was discolored, and the shaft was slightly coming out of the handle.Damaged component is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.A product investigation was performed.The returned device was examined at customer quality (cq) and the complaint condition was not able to be confirmed as no brown leaching substance was identified and the peel pack was not returned.The phenolic material handle does have texture for tactile feel by design, but the reported condition of rough and dull are not confirmed.The distal tip of the device has several nicks, the shaft is discolored, and the shaft appears to be slightly coming out of the handle, however it is not loose.Whether this complaint can be replicated at cq is not applicable for this complaint condition.A review of the device history records was unable to be performed since the lot number was unknown.Relevant drawings were reviewed during this investigation.It is determined that since the returned device does not have a lot # etched on it's shaft next to the part #, that it is at least 15 years old (made prior drawing revision c release date of july 23, 2002).No product design issues or discrepancies were observed.A material check or hardness check were not performed at cq as there is no indication that the material or hardness would have contributed to this complaint for this 15+ year old reusable instrument.A dimensional inspection of features relevant to this complaint could not be obtained at cq due to the post manufacturing damage.It is possible that the facility has used sterilization parameters outside of synthes recommendations on the returned 15+ year old instrument causing the reported complaint condition but this cannot be confirmed based on the received condition of the device at customer quality (cq).Synthes recommendations for instrument sterilization parameters can be found in the "instructions for processing synthes reusable medical devices - instruments, instrument trays and cases" per relevant technique guide.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Corrected data: address.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PERIOSTEAL ELEVATOR 3MM CURVED BLADE-STRAIGHT EDGE
Common Device Name
ELEVATOR
Manufacturer (Section D)
WRIGHTS LANE: SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7167581
Report Number8030965-2018-50098
Device Sequence Number917999
Product Code HTE
UDI-Device Identifier10886982202833
UDI-Public(01)10886982202833(10)LOTUNKNOWN
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number399.48
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2018
Initial Date Received by Manufacturer 12/06/2017
Supplement Date Received by Manufacturer01/09/2018
02/01/2018
Initial Report FDA Received Date01/05/2018
Supplement Report FDA Received Date01/29/2018
02/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1